Issue Date: July 31, 2017 | Web Date: July 28, 2017
Calls to poison centers about dietary supplements on the rise
More than 70% of Americans take some form of dietary supplement. Yet these increasingly popular products typically don’t undergo U.S. Food & Drug Administration safety testing or approval before hitting the market, a lax situation that may merit reevaluation, says a recent study (J. Med. Toxicol. 2017, DOI: 10.1007/s13181-017-0623-7).
In the study, researchers evaluated data collected from 2000 to 2012, finding that calls to U.S. poison control centers reporting dietary supplement exposures doubled during the period, to total about 275,000 calls. The majority of those exposures occurred in children younger than age six. Often, parents don’t think of supplements as dangerous and leave them within reach of curious children, says Henry Spiller, director of the Central Ohio Poison Center and coauthor of the new study. But when it comes to safety, parents should treat them like any other medicine, he says.
Although most of the exposures over the 13-year period had relatively benign effects, 4.5% of the reported exposures resulted in serious medical outcomes. These adverse effects were linked to a few main categories of supplements: energy products, cultural medicines such as Ayurvedic treatments, and botanicals such as ephedra, which was once marketed for weight loss, heightened alertness, and improved athletic performance.
Calls to poison control centers reporting exposures to ephedra-containing products peaked in 2002, then declined as reports of increased blood pressure, myocardial infarction, stroke, and even death came to light. FDA subsequently banned ephedra in 2004, resulting in a drop-off of ephedra-related exposures.
Spiller says the ephedra ban had a clear, positive effect, and he advocates for the regulation of other problematic supplements. For instance, he points to the sexual enhancement product Yohimbe, which has been associated with serious side effects, including abnormal heart rate, kidney failure, heart attack, and seizure, and to energy products, which have also been linked to abnormal heart rate and seizure.
Martin Ronis, a professor of pharmacology at Louisiana State University Health Sciences Center New Orleans who recently wrote a review on the adverse effects of nutraceuticals and dietary supplements, says the study provides a “snapshot” of the effect of supplements on human health and reveals the major culprits. “Not everything you take that’s over the counter is necessarily good for you,” he says.
FDA is encouraging consumers to report any adverse reactions or safety concerns about dietary supplements to the agency’s Safety Reporting Portal.
- Chemical & Engineering News
- ISSN 0009-2347
- Copyright © American Chemical Society